Idaho, 2012Wildfire in Idaho, July 27 to 31, 2012
July 27 to 31, 2012 · NWS PIH · 1 event in 1 county or zone
Lightning caused a wildfire about 10 to 15 miles east of Blackfoot over open land. The fire eventually grew to 16,000 acres and continued to burn into August.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lightning caused a wildfire about 10 to 15 miles east of Blackfoot over open land. The fire eventually grew to 16,000 acres and continued to burn into August. The lightning struck on July 27th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 27, 12:44 PM MST, 1 hour 16 minutes earlier.
Area forecast discussion, Jul 27, 12:44 PM MST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
144 PM MDT FRI JUL 27 2012
.SHORT TERM...THE PRIMARY CONCERN THIS EVENING IS THE VIGOROUS DISTURBANCE
MOVING THROUGH NORTHEAST NEVADA AND SOUTHWEST IDAHO THIS
AFTERNOON. BOTH SATELLITE IMAGERY AND SURFACE OBSERVATIONS SHOW
RATHER DRY AIR UPSTREAM OVER NEVADA. SOME DEW POINT TEMPERATURES
HAVE DROPPED INTO THE SINGLE DIGITS. HAVE ALREADY LOWERED POPS
SOUTH OF IDAHO FALLS...BUT THE DISTURBANCE IS JUST NOW REACHING
SOUTHWESTERN CASSIA COUNTY AROUND OAKLEY RESERVOIR WHERE DEW
POINTS ARE A LITTLE HIGHER YET. IF THERE IS ENOUGH
MOISTURE...CONVECTIVE DEVELOPMENT SHOULD SHOW PRETTY SOON.
OTHERWISE...CENTRAL MOUNTAINS AND THE UPPER SNAKE HIGHLANDS IS
WHERE MOST ACTIVITY WILL BE THIS AFTERNOON AND EARLY EVENING. FOR
SATURDAY...SOME MID LEVEL CONVERGENCE AND FORCING WILL STILL
EXISTS FROM MACKAY INTO SOUTHWEST MONTANA TO SUPPORT ISOLATED
AFTERNOON THUNDERSTORMS. TEMPERATURES REMAIN ABOUT 5 DEGREES ABOVE
NORMAL BUT RECORDS DO NOT APPEAR TO BE IN JEOPARDY.
.LONG TERM...SUNDAY THROUGH WEDNESDAY LOOKS PRETTY DRY. THE HIGH
PRESSURE RIDGE CENTERED AROUND THE OKLAHOMA AND TEXAS PAN HANDLE
AREA BUILDS FURTHER WEST...BUT THE WESTERLY ONSHORE COMPONENT TO
THE WINDS OVER IDAHO KEEPS ANY MONSOON MOISTURE SOUTH OF THE STATE
FOR A FEW DAYS. THE GFS MODEL STILL TRIES TO BRING SOME MOISTURE
INTO THE CARIBOU HIGHLANDS...LATEST SOLUTION PREFERS THURSDAY OR
FRIDAY. THE ECMWF MODEL REMAINS DRY THROUGH THE WEEK. EARLY MONDAY
MORNING...THE NAM12 MODEL BOUNDARY LAYER WINDS SUGGEST ANOTHER
SURGE OF SOUTHERLY WINDS THROUGH THE SOUTH CENTRAL HIGHLANDS AND
AREAS SOUTH OF POCATELLO. THEREFORE NIGHT TIME LOWS WERE BROUGHT UP
FOR MONDAY MORNING. RS
&&
.AVIATION...GUSTY WIND BEHIND THE FRONT THAT PASSED THROUGH THIS
MORNING WILL CONTINUE INTO THE EVENING. THUNDERSTORMS HAVE CLEARED
EVEN THE KIDA AREA AND WILL BE LIMITED TO AREAS NORTH OF THIS
NORTHERN-MOST AIRDROME. STRENGTHENING HIGH FOR THE WEEKEND MEANS
MORE STABLE AIR AND THUS LESS WIND...LOWER RISK OF THUNDERSTORMS.
MESSICK
&&
.FIRE WEATHER...STRONG THUNDERSTORMS JUST STARTING TO DEVELOP OVER
THE SALMON CHALLIS AND HAVE GOTTEN CLOSE TO SOME IN THE TARGHEE
PORTION OF THE C-T NF. THE CARIBOU PORTION IS JUST STARTING TO
RECEIVE CONVECTION ON SATELLITE BUT LITTLE IN THE WAY OF ECHOES.
WILL REFRESH THE RED FLAG WARNING AND CONTINUE FOR ALL ZONES. VERY
DRY AIR IS MOVING IN BEHIND THIS FEATURE AND EXPECT MUCH LOWER
AFTERNOON HUMIDITY STARTING SAT...WITH PLENTY OF SINGLE DIGIT
READINGS EXPECTED AT THE LOWER ELEVATIONS. WITH THE HIGH OVERHEAD
THOUGH...DO NOT EXPECT WIND TO BE A FACTOR THROUGH THE WEEKEND. THE
NEXT CHANCE FOR RED FLAG CONDITIONS MAY BE A WEEK FROM TODAY WHEN A
DRY COLD FRONT IS EXPECTED. SINCE THIS FEATURE IS A SMALL
DETAIL...JURY IS OUT ON ITS EXACT TIMING WITH A WEEK TO GO...BUT
DESERVES SOME MONITORING. MESSICK
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING IDZ413.
RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING BELOW 6000 FEET
FOR THE IDZ476.
&&
Hazardous weather outlook, Jul 27, 3:13 AM MST, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
413 AM MDT FRI JUL 27 2012
IDZ017>025-031-032-281015-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
413 AM MDT FRI JUL 27 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
A RED FLAG WARNING IS IN EFFECT THROUGH THIS EVENING. SEE OUR
WEBSITE FOR MORE DETAILS. SCATTERED THUNDERSTORMS ARE POSSIBLE
TODAY AND TONIGHT ACROSS PARTS OF THE EASTERN HIGHLANDS AND ACROSS
THE CENTRAL MOUNTAINS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
In the hours before
Special weather statement, Jul 27, 11:41 AM MST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1241 PM MDT FRI JUL 27 2012
IDZ018-032-271915-
CUSTER ID-
1241 PM MDT FRI JUL 27 2012
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL CUSTER COUNTY IN CENTRAL IDAHO
UNTIL 115 PM MDT
AT 1239 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF DICKEY..MOVING NORTHEAST AT
15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS IN EXCESS OF 40
MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS
LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
RURAL CENTRAL CUSTER COUNTY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
LAT...LON 4447 11398 4431 11377 4411 11410 4424 11428
TIME...MOT...LOC 1841Z 226DEG 13KT 4424 11409
JKEYES
Special weather statement, Jul 27, 11:55 AM MST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1255 PM MDT FRI JUL 27 2012
IDZ032-271930-
CUSTER ID-
1255 PM MDT FRI JUL 27 2012
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTH CENTRAL CUSTER COUNTY IN CENTRAL IDAHO
UNTIL 130 PM MDT
AT 1251 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES NORTH OF CHALLIS..MOVING EAST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
RURAL NORTHERN CUSTER COUNTY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
LAT...LON 4476 11439 4476 11436 4479 11435 4485 11419
4481 11418 4476 11421 4474 11414 4476 11408
4466 11403 4459 11436 4465 11440 4470 11439
4474 11441
TIME...MOT...LOC 1854Z 248DEG 8KT 4470 11429
JKEYESSpecial weather statement, Jul 27, 12:13 PM MST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
113 PM MDT FRI JUL 27 2012
IDZ018-031-032-272015-
BUTTE ID-BLAINE ID-CUSTER ID-
113 PM MDT FRI JUL 27 2012
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CUSTER COUNTY IN CENTRAL IDAHO
NORTHWESTERN BLAINE COUNTY IN CENTRAL IDAHO
NORTH CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO
UNTIL 215 PM MDT
AT 108 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
MULTIPLE STRONG THUNDERSTORMS ACROSS THE ADVISORY AREA...MOVING
NORTHEAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS TO AROUND 40 MPH
ARE EXPECTED...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
STANLEY...
CHALLIS...
MACKAY...
CLAYTON...
CHILLY BARTON FLATS...
GALENA SUMMIT...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV
OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.
LAT...LON 4478 11510 4473 11495 4481 11481 4466 11473
4458 11456 4488 11421 4476 11421 4476 11408
4449 11380 4446 11345 4424 11332 4424 11301
4420 11299 4354 11459 4360 11469 4380 11471
4385 11498 4415 11503 4420 11517 4458 11531
TIME...MOT...LOC 1910Z 224DEG 14KT 4439 11399
JKEYESSpecial weather statement, Jul 27, 1:15 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
215 PM MDT FRI JUL 27 2012
IDZ018-031-032-272115-
BUTTE ID-BLAINE ID-CUSTER ID-
215 PM MDT FRI JUL 27 2012
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CUSTER COUNTY IN CENTRAL IDAHO
NORTHWESTERN BLAINE COUNTY IN CENTRAL IDAHO
NORTH CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO
UNTIL 315 PM MDT
AT 209 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
MULTIPLE STRONG THUNDERSTORMS ACROSS THE ADVISORY AREA...MOVING
NORTHEAST AT 15 MPH.
SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH BRIEF DOWNPOURS AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
STANLEY...
CHALLIS...
MACKAY...
CLAYTON...
CHILLY BARTON FLATS...
GALENA SUMMIT...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV
OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.
LAT...LON 4478 11510 4473 11495 4481 11481 4466 11473
4458 11456 4488 11422 4476 11421 4476 11408
4449 11380 4446 11345 4424 11332 4424 11301
4420 11299 4354 11459 4360 11469 4380 11471
4385 11498 4415 11503 4420 11517 4458 11531
TIME...MOT...LOC 2012Z 224DEG 14KT 4456 11375
JKEYESWildfire, Lower Snake River Plain
- When
- July 27, 2:00 PM MST to July 31, 11:59 PM MST
- Where
- Lower Snake River Plain forecast zone
- Reported by
- Park/Forest Service
Lightning caused a wildfire about 10 to 15 miles east of Blackfoot over open land. The fire eventually grew to 16,000 acres and continued to burn into August. The lightning struck on July 27th.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Illinois, July 27, 20121 death · 1 event
- Flash Flooding in Texas, July 27, 2012$2.0 million · 4 events
- Wildfire in Illinois, July 27 to 28, 2012$2.1 million · 1 event
- Hail and Damaging Winds in North Carolina, July 27, 2012$319,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Indiana, July 27, 2012$83,000 · 1.25 in hail · 28 events
- Damaging Winds and Lightning Strike in Virginia, July 27, 2012$52,000 · 55 kt wind · 23 events
- Damaging Winds in South Carolina, July 27, 2012$58,000 · 60 kt wind · 15 events
- Hail and Damaging Winds in Kentucky, July 27, 2012$36,000 · 1 in hail · 22 events
- Damaging Winds in Indiana, July 27, 2012$80,000 · 61 kt wind · 4 events
- Flooding in Pennsylvania, July 27 to 28, 2012$65,000 · 2 events
- Damaging Winds in Ohio, July 27, 2012$47,000 · 55 kt wind · 7 events
- Flash Flooding and Hail in Mississippi, July 27 to 31, 20121 injured · $22,000 · 1.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405353.